Alert archive / Alabama / Flash Flood Watches in 2009

Flash Flood Watch 13, NWS Birmingham, AL

July 29, 200921 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Jul 29, 2009, 9:01 AM CDT for 21 counties in Alabama. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 9:01 AM CDT (14:01 UTC)
Expired
Jul 29, 2009, 1:01 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Flood severity
None
All 21 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KBMX 291401
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT WED JUL 29 2009

...FLASH FLOOD WATCH TODAY FOR SOUTH CENTRAL ALABAMA...

.DURING THE PAST 24 HOURS HEAVY RAINFALL HAS OCCURRED ACROSS SOUTH
CENTRAL ALABAMA. RAINFALL TOTALS OF 1 TO 3 INCHES HAVE BEEN
RECORDED IN AN AREA SOUTH OF A LINE FROM REFORM...TO ALABASTER...
TO ASHLAND. HEAVY RAINFALL IS EXPECTED ACROSS SOUTH CENTRAL
ALABAMA TODAY AS A SERIES OF SHOWERS AND THUNDERSTORMS MOVES
ACROSS THIS AREA...WITH ADDITIONAL RAINFALL OF 1 TO 3 INCHES.


ALZ030>050-292000-
/O.NEW.KBMX.FF.A.0013.090729T1401Z-090729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
901 AM CDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST 
 CENTRAL ALABAMA...SOUTHEAST ALABAMA AND WEST CENTRAL ALABAMA...
 INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...AUTAUGA...
 BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
 MONTGOMERY AND PERRY. IN EAST CENTRAL ALABAMA...CHAMBERS...
 LEE...MACON...RUSSELL AND TALLAPOOSA. IN SOUTHEAST ALABAMA...
 BARBOUR...BULLOCK AND PIKE. IN WEST CENTRAL ALABAMA...GREENE...
 HALE...MARENGO AND SUMTER.

* UNTIL 6 PM CDT THIS EVENING

* HEAVY RAINFALL DURING THE PAST 24 HOURS HAS PRODUCED SATURATED
  SOIL CONDITIONS ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA. HEAVY
  RAINFALL IS FORECAST AGAIN TODAY...WITH ADDITIONAL RAINFALL OF
  1 TO 3 INCHES...WHICH COULD PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
000 
WGUS64 KBMX 291801
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT WED JUL 29 2009

...FLASH FLOOD WATCH FOR SOUTH CENTRAL ALABAMA CANCELLED...


ALZ030>050-291915-
/O.CAN.KBMX.FF.A.0013.000000T0000Z-090729T2300Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
101 PM CDT WED JUL 29 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST
CENTRAL ALABAMA...SOUTHEAST ALABAMA AND WEST CENTRAL ALABAMA HAS
BEEN CANCELLED.

EVEN THOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS SOUTH CENTRAL ALABAMA THIS AFTERNOON...PRODUCING SOME
HEAVY RAINFALL...THE HEAVIER RAINFALL IS NOT EXPECTED TO LAST FOR
MORE THAN 30 MINUTES...AND SHOULD NOT PRODUCE SIGNIFICANT FLASH
FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 6:40 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 6:40 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT WED JUL 29 2009

.UPDATE...QUICK EARLY MORNING UPDATE.
WILL UPDATE TO REMOVE FLASH FLOOD WATCH HEADLINES FROM ZONES AS
WATCH HAS EXPIRED. RAINFALL RATES HAVE DECREASED. ALTHOUGH POTENTIAL
REMAINS FOR HEAVY RAINFALL AT TIMES WITH LOCALIZED FLOODING
POSSIBLE...IMMEDIATE WIDESPREAD FLOOD DANGER HAS DECREASED ENOUGH TO
ALLOW WATCH TO EXPIRE FOR NOW. IF WIDESPREAD CONDITIONS WARRANT...A
FLASH FLOOD WATCH MAY BE POSSIBLE AGAIN LATER ON DURING THE DURATION
OF THE RAINFALL EVENT.

08

&&

.DISCUSSION...
LONGWAVE TROUGH PREDOMINANT THROUGH THE FORECAST PERIOD. SUCCESSIVE
SHORT WAVE DISTURBANCE PERTURBATIONS ARE EXPECTED IN THE UPPER
FLOW ACROSS AL ALONG WITH LOW LEVEL MOISTURE IN ABUNDANCE. HIGH
PRECIP H20...OMEGA VALUES...AND DECENT VORT MAXES CONTINUE FOR
SHORT TERM. MODELS TRY TO BRING A SURFACE FRONT TOWARD AL BY
FRI...STALLING THIS SYSTEM AND FIZZLING OUT ACROSS NRN HALF OF
AL...NOT UNCOMMON FOR SUMMER. UPPER LEVEL INSTABILITY CONTINUES TO
CHURN THROUGH BEGINNING OF THE WEEKEND. UPPER FLOW BEGINS TO
WEAKEN FOR SUN THROUGH BEGINNING OF NEXT WEEK. HOWEVER...STILL
ENOUGH INSTABILITY FOR SOME DIURNAL ACTIVITY. CURRENT PATTERN WILL
CONTINUE TO BRING A GREAT DEAL OF CLOUD COVER FOR ALL...DAILY
PRECIP FOR MANY...AND BELOW NORMAL DAYTIME HIGHS FOR THE END OF
THIS WEEK. WILL SEE TEMPERATURES CREEP BACK UP A COUPLE OF DEGREES
FOR FIRST PART OF NEXT WEEK WITH NOT QUITE AS GOOD INSTABILITY.
HOWEVER...STILL A TAD BELOW GUIDANCE AND MODERATE RAIN CHANCES
REMAIN. MODELS TEND TO WANT TO MOTION BACK TO CLIMATOLOGY TOO
QUICKLY THE PATTERN SUGGEST THAT RETURN MAY BE SLOWER.

08

&&

.AVIATION...12Z TAF DISCUSSION.

TRYING TO TIME INDIVIDUAL PERIODS AND SWATHS OF RAIN AND STORMS
CONTINUES TO BE QUITE PROBLEMATIC ACROSS CENTRAL ALABAMA TAF
FORECAST AREA. CURRENT (AS OF 1125Z) BAND OF CONVECTION IS ORIENTED
WEST/EAST AND MOVING LARGELY IN THE SAME DIRECTION (ALTHOUGH MAKING
SLOW PROGRESS SOUTH). THAT BAND IS MOSTLY SOUTH OF TCL...BHM..AND
ANB TERMINALS ALREADY...AND SOON WILL BE SOUTH OF EET.  IT WILL BE
BRINGING A PERIOD OF LOWER CEILINGS AND VISIBILITIES TO MGM
SOON...AND TO TOI IN NOT TOO LONG.

BEYOND 18Z...FORECAST CONFIDENCE IS QUITE LOW. NOT SURE IF THERE
WILL BE ANY CONVECTIVE REDEVELOPMENT THIS AFTERNOON IN THE NORTH --
MODEL OUTPUT SUGGESTS NOT. IN FACT...MODELS SHOW THE NEXT SWATH OF
RAIN POTENTIAL COMING IN THE OVERNIGHT HOURS ONCE AGAIN.
THEREFORE...I INCLUDED VCTS TO INDICATE THIS POTENTIAL.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 29, 6:33 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CDT WED JUL 29 2009

ALZ011>015-017>050-301130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
633 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS A CONCERN FOR AREAS SOUTH OF INTERSTATE 20
THROUGH THIS AFTERNOON...DUE TO AREAS OF SHOWERS AND THUNDERSTORMS
MOVING REPEATEDLY OVER ALREADY SATURATED AREAS. THE HEAVY RAIN MAY
LEAD TO LOCALIZED FLOODING OF POOR DRAINAGE AREAS. HOWEVER...NO
LARGE SCALE FLASH FLOODING CONCERNS ARE ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE AREA WIDE ON THURSDAY.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...LOCALLY HEAVY RAIN...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:59 AM CDTFlash Flood WatchBMXBibb, Greene, Hale, Pickens, Sumter, Tuscaloosa6 hr
Jul 29, 4:57 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Sumter3 hr
Jul 29, 8:59 AM CDTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr

Nearby

Flash Flood Watches in Alabama, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.